Q & A Library
Sexual Solutions for Women?
I have recently stopped taking estrogen and am now experiencing vaginal dryness and the inability to climax. I had been taking estrogen since 1979 and have been off it for only a week.
Answer (Published 12/18/2002)
Vaginal dryness is a symptom of menopause that develops as estrogen levels decline. My colleague Monica Stokes, MD, a gynecologist practicing in San Francisco, tells me that while women are susceptible to hot flashes shortly after giving up ERT, vaginal dryness generally takes longer to develop.
A number of options are available for treating vaginal dryness. You can ask your physician for a prescription for topical estrogen cream, which you apply several times a week. Alternatively, you could try Replens, a non-hormonal moisturizing gel. Several other nonprescription options are available:
Your inability to climax may be due to discomfort stemming from the vaginal dryness. If so, the vaginal lubricant Astroglide used just prior to intercourse can help. Dr. Stokes explains that sex can also become uncomfortable after menopause because the vagina tends to shrink (atrophy). The more gently and often the vagina is distended, the less it will shrink in diameter and the less likely women will be to experience discomfort during lovemaking.
Another possible remedy for female sexual problems after menopause is a battery-operated vacuum cup approved by the FDA a few years ago. Available by prescription, this device, called EROS-CTD, draws blood into the clitoris, which aids sexual arousal, sensation, vaginal lubrication, orgasm and sexual satisfaction.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.